Tramadol is a medicine prescribed for moderate pain. It may be used instead of opioids for certain acute injuries, such as lacerations or small fractures.
Because of its potential for abuse, in 2014, the U.S. Drug Enforcement Administration (DEA) decided to make tramadol a Schedule IV drug.
It is not safe to use tramadol recreationally. Potential dangers of such use include intestinal issues, breathing difficulties, seizure, overdose, and addiction.
It’s critical to use this drug responsibly to ensure safety. It should only be taken if a doctor prescribes it and according to the precise prescription instructions.
Talk to the prescribing doctor if the dose is not working. No one should increase the dosage on their own.
People with a history of substance abuse, especially abuse of opioids, should tell their doctor before using tramadol. They might not be able to take this drug without it threatening their sobriety.
What Defines Tramadol Abuse?
In the United States in 2016, it was estimated that of people age 12 and older, about 1.6 million used this drug for a nonmedical reason, according to the DEA. Since this drug is classified as similar to opioids, there is a potential for abuse and addiction, especially when it is misused.
When a person abuses this drug, it is possible to experience:
- Constipation or diarrhea
- Impaired cognitive abilities
- Nausea and vomiting
The severity will vary. In most cases, the more tramadol a person takes, the higher their chances are of these effects becoming particularly bothersome. For example, if someone takes a large dose or takes this drug frequently throughout the day, drowsiness might present as the person nodding off. This leads to obvious safety concerns about injuries and accidents.
Constipation can become significant. In some cases, the person will need a stool softener to alleviate this effect. If vomiting is an issue, an antiemetic drug might be necessary.
How Quickly Does Tolerance Happen?
People can develop a tolerance to tramadol, according to the U.S. Food and Drug Administration (FDA). How quickly this tolerance develops is highly individualized. Average dose levels, frequency of use, personal metabolism, co-occurring substance use, and medical conditions all play a role.
When tolerance occurs, it encourages escalating doses so the individual can still feel the effects of the drug. This accelerates the formation of dependence and addiction.
Dependence and addiction are two different things. A person can be dependent on tramadol without having an addiction to this drug, according to the National Institute on Drug Abuse. Whether dependent or addicted, it is possible to experience withdrawal symptoms when they stop taking this drug.
Is Tramadol Addictive?
Becoming addicted to tramadol is possible. The risk of addiction is higher among people who are not using this drug as prescribed. Once someone develops a tolerance and then a dependence on this drug, the likelihood of addiction increases.
They may take the drug outside of the parameters of their prescription and ultimately lose control over how much they use it.
Once someone is dependent on tramadol, it is possible to experience withdrawal effects when they attempt to stop taking it or when the drug isn’t available.
There are two types of withdrawal, including atypical and typical withdrawal, according to the DEA. Atypical withdrawal may cause:
- Paranoia or extreme anxiety
- Confusion or foggy thinking
- Hallucinations or delirium
- Panic attacks
- Extremity tingling and numbness
Typical withdrawal may cause:
- Insomnia or other sleep issues
- Nervousness or restlessness
- Body pains and aches
- Stomach upset, vomiting, nausea, and diarrhea
- Shivering or trembling
What are the Dangers of Recreational Tramadol Use?
When someone uses tramadol recreationally, there is a risk of overdose in addition to the usual side effects. Overdose is possible whether someone uses this drug occasionally or on a regular basis.
No one should take more than 400 milligrams (mg) of tramadol in a single day. If someone is in the throes of substance abuse, they likely aren’t regulating their dose closely, and it’s possible that they are combining tramadol with other substances of abuse to achieve a better high. Both practices increase the likelihood of overdose.
Exceeding 400 mg in a day may lead to overdose or other serious issues, such as seizure. The following are potential symptoms of a tramadol overdose, according to research published in the Journal of Research in Medical Sciences:
- Nausea and vomiting
- Blurry vision and drowsiness
- Severe psychological responses
- Lethargy and drowsiness
- Disrupted or stopped breathing
In more severe cases of tramadol overdose, there is a significant risk of respiratory depression and seizures, according to research published in Clinical Toxicology. These have been observed with oral ingestion of this drug.
Short-Term and Long-Term Effects of Abuse
Some of the side effects of tramadol can happen when someone takes their first dose. These are referred to as the possible short-term effects of the drug. The following are considered to be the more serious side effects of this medicine, according to MedlinePlus:
- Rash or hives
- Trouble breathing or swallowing
- Vomiting, diarrhea, weakness, nausea, appetite loss, or dizziness
- Irregular menstruation
- Heartbeat changes
- Swelling of the face, tongue, hands, lower legs, eyes, throat, lips, ankles, or feet
- Not being able to maintain or achieve an erection
- Reduced sexual desire
- Loss of consciousness
- Severe muscle stiffness or twitching
- Coordination loss
If any of these symptoms occur, contact the prescribing doctor. These effects can signal a potentially serious health issue that needs to be evaluated.
When someone is using this drug for the long term, especially at doses that are higher than what is standard, there is the potential for cognitive decline. This could cause slowed reaction times. It may also impact a person’s ability to pay attention, use their judgment, or remember things.
While it is not common, serotonin syndrome is possible with high doses or an overdose of this drug, according to research published in Clinical Toxicology. Serotonin syndrome may cause the following symptoms:
- Heavy sweating
- Twitching muscles
- Loss of muscle coordination
- High blood pressure
- Restlessness or agitation
- Muscle rigidity
- Dilated pupils
- Rapid heart rate
- High fever
- Irregular heartbeat
If this condition is not treated, the person is at risk for death. Once these symptoms occur, it is imperative to contact medical professionals.
No recreational use of tramadol is considered safe.